| Model Number |
400SMTSFT0408 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/30/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), non-penumbra coils, and a non-penumbra microcatheter.During the procedure, the physician placed six non-penumbra coils into the target vessel using the microcatheter.Afterwards, the physician advanced a smart coil into the target location using the microcatheter and detached it using the handle.While retracting the pusher assembly of the smart coil, the physician experienced resistance and subsequently, the pusher assembly of the smart coil became stuck within the microcatheter.Therefore, the microcatheter and the pusher assembly of the smart coil were removed together.The procedure was completed using an additional smart coil, the same handle, and a new non-penumbra microcatheter.There was no report of an adverse effect to this patient.
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 53.0 cm from the proximal end.Conclusions: evaluation of the returned smart coil confirmed that the pusher assembly was stuck inside the non-penumbra microcatheter.The root cause of this could not be determined.During the functional test, resistance was encountered while attempting to retract the smart coil pusher assembly out of the non-penumbra microcatheter.The non-penumbra microcatheter was flushed, and the pusher assembly could not be retracted at all.Further evaluation of the returned smart coil revealed a kink in the pusher assembly.This damage was likely incidental to the reported complaint, and likely occurred during packaging of the device for return.Evaluation of the non-penumbra microcatheter revealed no visible damage.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the pusher assembly being stuck in the non-penumbra microcatheter.